Book An Appointment

read our latest skincare

Blog Post:

COVID-19 Vaccine & Dermal Fillers

February 16, 2021


Does the COVID-19 vaccine cause swelling around dermal fillers?

Although recent sensationalized headlines from mainstream media may have you racing to the phone to cancel an upcoming filler or vaccine appointment, it's important to break down the science behind these reports to better understand your potential risks. Here is a brief recap of what we understand so far. 

Dermal filler reactions were seen in the Moderna COVID-19 Phase 3 vaccine trial.

    • Three study participants, out of 15,184, experienced localized swelling around pre-existing fillers 1-2 days after receiving the Moderna vaccine.
    • One person was treated with filler two weeks before the vaccine.
    • One person was treated with filler six months before the vaccine.
    • For the other person, the date of the filler treatment before the vaccine was unknown.
    • All of these cases of localized swelling were resolved with the treatment of oral steroids and antihistamines.
    • One of the three participants who experienced swelling noted the same reaction after a flu vaccine in the past.
    • It is unknown how many other of the 15,184 participants also had been treated with dermal filler in the past.
    • It is unknown if the three participants who did present swelling were appropriate candidates for dermal filler or were injected with proper technique from a licensed and experienced provider.

What types or brands of dermal fillers used were not disclosed?

Learn more at asds.net

Can dermal filler reactions occur with other vaccines or illnesses?

Vaccines, bacterial infections, and viruses all trigger an immune response in your body that has the potential to cause swelling around dermal fillers. This is not exclusive to one vaccine or illness. Because a filler is not native to your body, your immune system may view it as an outsider and temporarily increase inflammation around it. It's important to note that swelling around dermal fillers can also be seen after illnesses like the flu, sinus infections, and after dental work. In short, swelling around fillers is not new or unique to the Moderna COVID-19 vaccination.

How can I determine if my swelling is normal, or a reaction to the vaccine?

The type of swelling associated with a potential reaction to the vaccine is different than the normal puffiness and swelling you may experience after filler. It is a "delayed" response that occurs days, weeks, even months after treatment, not hours. If you are ever concerned about your degree of swelling or other symptoms after a dermal filler appointment, immediately contact your Injection Specialist.

Should I be concerned about Botox® injections and the COVID-19 vaccine?

Botox® and dermal fillers are very different. Botox® is a neurotoxin that temporarily weakens muscles to smooth wrinkles. It does not add volume to your skin. At this time there is no evidence that Botox® Cosmetic is affected by any COVID-19 vaccination.

How should I schedule my filler around my COVID-19 vaccine?

Your safest approach to scheduling your filler is to allow for at least a 2-week cushion after your last vaccine. Never schedule filler when you feel sick or have been ill. Let your Injection Specialist know if you have experienced swelling before due to illness or other vaccines, such as the annual flu shot.

In conclusion, it's important to not let a history of having been treated with dermal fillers deter you from getting a vaccine for COVID-19. In the rare case that swelling does occur, know that is temporary and treatable.

Do you have further questions about the COVID-19 vaccine and dermal fillers? Visit the links below for more information and please feel free to discuss your concerns with one of our registered nurses by emailing info@therefineryskinclinic.com.

https://www.sciencedirect.com/science/article/pii/S2352647521000083

https://link.springer.com/article/10.1007/s00403-021-02190-6

Other Posts